Alert archive / Nebraska / Special Weather Statements in 2024

Special Weather Statement, NWS North Platte, NE

June 25, 2024Custer County, Nebraska

NWS North Platte, NE issued this special weather statement at Jun 25, 2024, 11:30 PM CDT for Custer County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2024, 11:30 PM CDT (04:30 UTC)
Expired
Jun 26, 2024, 12:00 AM CDT
In force
30 min
Issued by
NWS North Platte, NE
Hail
0.00 in
Wind
50

County Custer County, NE

The radar

The North Platte radar (KLNX), 113 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
713 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
2923 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

775 
WWUS83 KLBF 260430
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
1130 PM CDT Tue Jun 25 2024
 
NEZ038-260500-
Custer NE-
1130 PM CDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CUSTER COUNTY
THROUGH MIDNIGHT CDT...

At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm over
Berwyn, or 10 miles southeast of Broken Bow, moving southeast at 65
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Broken Bow, Ansley, Mason City, Berwyn, Weissert, Westerville, Block
Hill Basin, and Gavin Siding.

This includes the following highways...
 Highway 183 between mile markers 78 and 103.
 Highway 2 between mile markers 276 and 306.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central Nebraska.

&&

LAT...LON 4129 9980 4154 9958 4144 9922 4105 9921
TIME...MOT...LOC 0430Z 310DEG 56KT 4134 9945 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Roberg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jun 25, 6:48 PM CDT, 4 hours 42 minutes earlier. Its key messages:

  • Thunderstorms this evening near a warm front across northern Nebraska with a threat of large hail and strong winds
  • Near daily storm chances through the weekend, including potential for a strong/severe storm tomorrow (west) and Thursday (everywhere)
  • Varying temperatures the next several days, including warm Wednesday, milder (north central) Thursday, and back to very hot by Monday
Area forecast discussion, Jun 25, 6:48 PM CDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
648 PM CDT Tue Jun 25 2024

.KEY MESSAGES...

- Thunderstorms this evening near a warm front across northern
Nebraska with a threat of large hail and strong winds

- Near daily storm chances through the weekend, including potential
for a strong/severe storm tomorrow (west) and Thursday (everywhere)

- Varying temperatures the next several days, including warm
Wednesday, milder (north central) Thursday, and back to very hot by
Monday

&&

.SYNOPSIS...
Issued at 408 PM CDT Tue Jun 25 2024

Nebraska is squeezed between a bubble of high pressure over the Rio
Grande and an approaching upper trough in the Canadian Prairie
provinces, resulting in quasi-zonal flow aloft. Near the surface, a
low sits directly over the Sandhills with a warm front extending
east along the Hwy 20 corridor, a dryline stretching south near the
Hwy 83 corridor, and a cool front back toward the Colorado Rockies.
South of the front, highs in the mid/upper 90s accompanied nearly
cloudless skies. As of 20z, a cumulus field developed across north
central Neb from near VTN to ONL as backed northeasterly surface
winds intersect the front. Abundant moisture is available as shown
by dew points around 70F and PWAT of over 1" (at LBF) or 1.7" (at
OAX). Latest mesoanalysis from SPC/RAP and 19z RAOB from OAX
indicate ample instability along the front in the form of 4000 j/kg
MUCAPE and 30-40 kts of 0-6km shear.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 408 PM CDT Tue Jun 25 2024

This evening into tonight... The big question surrounds convective
initiation and evolution along the warm front in northern Nebraska.
CAMs guidance has differing scenarios, ranging from a couple rounds
of isolated storms that brush the CWA to widespread convection
across the northeast half. The environment is definitely capable of
organized storms and supercells, consisting of a severe hail and
wind threat. The 19z OAX RAOB shows a rather fat CAPE profile with
very steep mid level lapse rates (8.5+ c/km), but also abundant
DCAPE (1300+ j/kg). Also cannot rule out a tornado along/north of
the front where LCL's dip and low level flow is sufficiently backed.
Despite these parameters, the cap appears to be holding in place and
will play a large role in the timing and overall coverage of thunder
in the northern Sandhills. For now, blanketed the Hwy 20 corridor
with chc PoP (~30%) through the evening. The most likely timeframe
of thunder activity will be 00-06z, centered around southeastward
progressing convection off the Black Hills and other initiation along
the front in Nebraska, although the latter may be concentrated
toward the northeast quadrant of the state. The tricky part of the
whole setup is the conditionality. Coverage may be very limited, but
whatever storm affects the region could very easily become severe.
Overnight, low level winds transition to north and eventually
northeast, helping to retain moisture. Lows should be fairly mild in
the lower/mid 60s.

Tomorrow and tomorrow night... The upper ridge expands northward
along the spine of the Rockies, ultimately broadening over the High
Plains. At the surface, high pressure builds in from the north with
southeasterly return flow beginning later in the afternoon. That
setup will influence the next round of convection. The most likely
scenario suggests deep upslope flow help kick off storms in CO/WY,
and the steering flow pushes the activity into the panhandle and
ultimately the Sandhills after dark. The initial wave may fizzle as
it reaches the Hwy 61 corridor in the evening, but a stout low level
jet and a mid-level wave rounding the large scale ridge should
provide the oomph to get new development across the Sandhills. As
for temps, predominant northerly low level flow will limit highs to
the lower/mid 80s across north central Neb, while fair skies and
quicker return to southerly flow should push temps to around 90F
again in the southwest.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 408 PM CDT Tue Jun 25 2024

Late week into the weekend, upper flow turns zonal once again over
Nebraska as the ridge flattens and a progressive trough swings
through the northern Plains and Upper Midwest. A brief buildup of a
ridge brings the heat to start next week. The combination of the
synoptic changes aloft and various surface boundaries and frontal
passages, temperatures will vary quite a bit both spatially and
temporally during this period. For instance on Thursday, more
consistent precip and clouds may hold north central Neb to the mid
70s while an H85 thermal ridge will push the panhandle into lower
90s. Friday, the heat dome is concentrated toward southwest Neb,
then some locations in the Sandhills may struggle to break 70F on
Saturday. Perhaps the greatest confidence in temps is regarding the
warmup next Monday where most spots should top 90F and the far
southwest has another chance to break 100F. On a related note to all
the thermal differences, precip chances will stick around through
the period, but vary wildly in coverage and overall potential.
Currently, the greatest potential exists Thursday evening, Friday
evening (south), and Sunday.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 643 PM CDT Tue Jun 25 2024

Isolated thunderstorms across northern Sandhills into north
central Nebraska this evening may bring erratic winds and large
hail to any location impacted, including KVTN terminal.
Thunderstorm activity farther south into the southern Sandhills
and central Nebraska is a little less certain. Winds will
generally be out of the north to north east around 5 to 10 kts
throughout the forecast period. Winds will start to switch to
the southeast in the afternoon across northern Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Snively
SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Gomez
Hazardous weather outlook, Jun 25, 3:50 PM CDT, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
350 PM CDT Tue Jun 25 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-262100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
350 PM CDT Tue Jun 25 2024 /250 PM MDT Tue Jun 25 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Rest of this afternoon and Tonight.

Isolated severe thunderstorms are possible across north central
Nebraska late this afternoon into the evening. The main hazards will
be large hail and damaging winds, although, an isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated severe thunderstorms are possible across southwest Nebraska
into the Panhandle on Wednesday. The hazards are damaging winds and
locally heavy rainfall which may cause flooding in some areas.

Thunderstorms are possible Thursday through Sunday but the risk of
severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 25, 10:26 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
1026 PM CDT Tue Jun 25 2024

NEZ059-260400-
Lincoln NE-
1026 PM CDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL LINCOLN COUNTY
THROUGH 1100 PM CDT...

At 1025 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hershey, or 13 miles northwest of North Platte, moving southeast at
40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
North Platte, Sutherland, Hershey, O'Fallons, and Birdwood.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 159 and 176.
 Highway 83 between mile markers 77 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4116 10112 4124 10086 4105 10074 4093 10106
TIME...MOT...LOC 0325Z 335DEG 34KT 4122 10099

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Roberg
Special weather statement, Jun 25, 10:34 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
1034 PM CDT Tue Jun 25 2024

NEZ009-010-027-028-260400-
Loup NE-Holt NE-Garfield NE-Rock NE-
1034 PM CDT Tue Jun 25 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ROCK...NORTHEASTERN
LOUP...NORTHWESTERN GARFIELD AND SOUTHWESTERN HOLT COUNTIES THROUGH
1100 PM CDT...

At 1034 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Stuart to 12 miles northwest of Amelia to near
Rose. Movement was southeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Atkinson, Stuart, Amelia, Rose, Emmet, Pony Lake, Sybrant, Twin Lakes
State Wildlife Management Area, and Carson Lake.

This includes the following highways...
 Highway 183 between mile markers 154 and 160.
 Highway 20 between mile markers 274 and 306.
 Highway 281 between mile markers 186 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.

&&

LAT...LON 4262 9856 4222 9883 4194 9930 4221 9957
      4266 9920
TIME...MOT...LOC 0334Z 318DEG 43KT 4259 9912 4236 9912 4214 9950

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Roberg
Special weather statement, Jun 25, 10:48 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
1048 PM CDT Tue Jun 25 2024

NEZ038-260430-
Custer NE-
1048 PM CDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CUSTER COUNTY
THROUGH 1130 PM CDT...

At 1047 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Anselmo, or 23 miles southwest of Brewster, moving
southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Broken Bow, Callaway, Merna, Anselmo, Victoria Springs State
Recreation Area, Lillian, Round Valley, Pleasant Hill, and Milldale.

This includes the following highways...
 Highway 2 between mile markers 249 and 280.
 Highway 92 between mile markers 254 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central Nebraska.

&&

LAT...LON 4158 10024 4174 10024 4173 10001 4157 9948
      4137 9962 4124 9993
TIME...MOT...LOC 0347Z 315DEG 37KT 4163 10007

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Roberg
Special weather statement, Jun 25, 11:01 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service North Platte NE
1101 PM CDT Tue Jun 25 2024

NEZ009-010-027>029-038-260445-
Wheeler NE-Loup NE-Holt NE-Custer NE-Garfield NE-Rock NE-
1101 PM CDT Tue Jun 25 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ROCK...NORTHEASTERN
LOUP...GARFIELD...SOUTHERN HOLT...NORTHEASTERN CUSTER AND
NORTHWESTERN WHEELER COUNTIES THROUGH 1145 PM CDT...

At 1101 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Chambers to near Calamus
Reservoir State Recreation Area. Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Burwell, Chambers, Bartlett, Amelia, Calamus Reservoir State
Recreation Area, Knievels Corner, Virginia Smith Dam, Hannamon Bayou
Campground, Buffalo Flats, Carson Lake, Sunfish Lake, Homestead
Knolls Campground, Cumminsville, Four Corners, Horseshoe Bend Lake,
Nunda Shoal Campground, Goose Lake State Wildlife Management Area.

This includes the following highways...
 Highway 183 between mile markers 129 and 144.
 Highway 281 between mile markers 143 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central and north central Nebraska.

&&

LAT...LON 4174 9876 4174 9922 4197 9959 4243 9883
      4222 9830 4207 9830
TIME...MOT...LOC 0401Z 302DEG 36KT 4231 9878 4191 9933

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Roberg
Local storm report, Jun 25, 11:16 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1116 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     Hail             18 NNW Whitman          42.29N 101.62W
06/25/2024  M3.00 Inch       Cherry             NE   Public

0833 PM     Hail             17 N Whitman            42.29N 101.54W
06/25/2024  M4.00 Inch       Cherry             NE   Public

&&
Special weather statement, Jun 25, 11:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
1130 PM CDT Tue Jun 25 2024

NEZ038-260500-
Custer NE-
1130 PM CDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CUSTER COUNTY
THROUGH MIDNIGHT CDT...

At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm over
Berwyn, or 10 miles southeast of Broken Bow, moving southeast at 65
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Broken Bow, Ansley, Mason City, Berwyn, Weissert, Westerville, Block
Hill Basin, and Gavin Siding.

This includes the following highways...
 Highway 183 between mile markers 78 and 103.
 Highway 2 between mile markers 276 and 306.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central Nebraska.

&&

LAT...LON 4129 9980 4154 9958 4144 9922 4105 9921
TIME...MOT...LOC 0430Z 310DEG 56KT 4134 9945

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:21 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFCherry54 min
Jun 25, 8:07 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFCherry53 min
Jun 25, 8:10 PM CDTSpecial Weather StatementLBFRock50 min
Jun 25, 8:17 PM CDTSevere Thunderstorm WarningLBFCherry43 min
Jun 25, 8:33 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Loup, Rock42 min
Jun 25, 8:36 PM CDTSevere Thunderstorm WarningLBFCherry39 min
Jun 25, 8:49 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker41 min
Jun 25, 9:00 PM CDTTornado Warning Tornado observedLBFGrant, Hooker45 min
Jun 25, 9:08 PM CDTSpecial Weather StatementLBFCherry52 min
Jun 25, 9:18 PM CDTTornado WarningLBFArthur, Grant, Hooker, McPherson27 min
Jun 25, 9:48 PM CDTSevere Thunderstorm WarningLBFLincoln, McPherson42 min
Jun 25, 9:56 PM CDTSpecial Weather StatementLBFBlaine, Logan, Thomas49 min
Jun 25, 10:26 PM CDTSpecial Weather StatementLBFLincoln34 min
Jun 25, 10:34 PM CDTSpecial Weather StatementLBFHolt26 min
Jun 25, 10:48 PM CDTSpecial Weather StatementLBFCuster42 min
Jun 25, 11:01 PM CDTSpecial Weather StatementLBFGarfield, Wheeler44 min

Nearby

Special Weather Statements in Nebraska, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.